Washington, 2019

Debris Flow and Flooding in Washington, May 16 to 17, 2019

May 16 to 17, 2019 · NWS OTX · 7 events in 2 counties and zones

A moist and unstable air mass over eastern Washington produced scattered slow moving heavy rain bearing thunderstorms during the afternoon and evening of May 16th. 9 inches in 20 minutes were observed with rainfall totals around one inch between 4:00 PM and 8:00 PM in and around downtown Spokane.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist and unstable air mass over eastern Washington produced scattered slow moving heavy rain bearing thunderstorms during the afternoon and evening of May 16th. Rainfall rates up to 0.9 inches in 20 minutes were observed with rainfall totals around one inch between 4:00 PM and 8:00 PM in and around downtown Spokane. Lesser amounts were observed outside of this area.

The most intense storm occurred between 4:30 PM and 5:30 PM over the the downtown commercial district and north Spokane residential area and produced widespread urban flooding which severely disrupted the evening commute with impassable or restricted intersections from deep ponding of water on the roads. Emergency crews made several water rescues of stranded motorists from cars stalled in 8 to 12 inches of water at one intersection in north Spokane.

A funnel cloud was photographed by a member of the public from another nearby thunderstorm earlier in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 16, 1:49 PM PST, 21 minutes earlier.

Area forecast discussion, May 16, 1:49 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
249 PM PDT Thu May 16 2019

.SYNOPSIS...
Thunderstorms capable of producing heavy rain this afternoon and
evening will raise concerns of localized urban and small stream
flooding across the Inland Northwest. A few of the strongest cells
may produce hail and strong winds over the Idaho Panhandle and
southeast Washington as well this afternoon and evening. Friday
will be chilly with periods of light to moderate rain. The weather
will gradually dry out over the weekend before more rain arrives
early next week.

&&

.DISCUSSION...

This Afternoon and Evening: A vigorous low pressure system
crossing southern Oregon this afternoon and evening will continue
to pump moisture and instability into the Inland Northwest. The
southern and central Idaho Panhandle will be ripe for strong
thunderstorm development. The combination of high surface
dewpoints (low 50s), surface based CAPE between 800 and 1600 J/KG,
and unusually high directional shear will promote thunderstorms
capable of large hail, torrential winds, and gusty outflow winds.
At this time, communities that are included in the Storm
Prediction Center's Slight Risk for severe storms are Craigmont,
Lewiston, Moscow, St Maries, Kellogg, and Coeur d'Alene. Their
outlook also clips parts of Whitman, Spokane, and Bonner counties.

Overnight into Friday: A surface low over central Washington will
deepen through the night into Friday morning. As it does, look for
a band of moderate to locally heavy rain to wrap into Washington
and the Idaho Panhandle. Give the current radar activity and
output from several of the mesoscale models, Grant and Adams
counties have been added to the Flood Watch. Portions of the Idaho
Panhandle, Palouse, and Columbia Basin will have the potential for
1 to 2 inches of rain by Friday afternoon with locally higher
amounts possible. Creeks, small streams, and urban areas will have
the potential for flooding. Our wildfire scars in the Cascades
(especially burns from 2018 and 2017) will be prone to flash
flooding and mudslides.

Saturday: We will see precipitation decrease and move out of
eastern WA and North ID Friday night into Saturday. The Inland
Northwest should salvage a decent day this weekend with
temperatures in the 60s to low 70s Saturday afternoon with light
winds and sun breaks. /GKoch

Sunday through Thursday: The cooler, wet, and potentially unsettled
weather pattern is likely to continue. Longwave trof over the region
has potential to keep the weather active over the region as a
synoptic scale area of low pressure digs to the south in it and
intensifies. Moisture feeding into the baroclinic band/quasi-
stationary frontal zone on the east edge of the digging low is
expected to stream northward and across Eastern Washington and North
Idaho Sunday. Some short term models suggest it will exit by slowly
sagging to the south Monday but this is uncertain. Even then the
expectation is yet more weather disturbances fluxing around the
periphery of yet another large synoptic scale low approaching from
the Northwest will keep Tuesday and Wednesday unsettled. The
unsettled cooler and potentially wetter weather is likely to linger
on into Thursday as the longwave trof, cluttered with shortwaves
moving through it and over Eastern Washington and North Idaho,
remains in place. Cloud cover associated with the wet weather will
inhibit daytime radiational heating and overnight radiational
cooling, and as such suggest slightly cooler than normal forecast
highs and slightly warmer than normal overnight lows for this time
of year. /Pelatti

&&

.AVIATION...
18Z TAFS:

THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND HAIL TODAY

An active convective weather pattern will take place through this
afternoon and evening. All TAF sites will see the potential for
thunderstorms, but less confident for KEAT. Strong to severe
thunderstorms with hail and gusty winds will be possible at KLWS,
KPUW, KGEG, KSFF and KCOE. Best potential for severe thunderstorms
will be up the southern to central portion of the ID Panhandle
east of a line from KLWS to KCOE. A very moist sounding profile
will support heavy downpours with reduced visibility to IFR
(localized VLIFR) conditions possible under heavier cells. Showers
will morph into more of stratiform rain event with convective
elements through this evening into tonight. This will result in a
moist boundary layer with IFR conditions possible through Friday
morning. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  52  42  64  45  68 /  90  90  70  20   0  20
Coeur d'Alene  49  51  42  62  44  68 /  90 100  80  20   0  20
Pullman        46  52  41  64  44  64 /  90  90  50  10   0  40
Lewiston       52  56  46  70  49  70 /  90  90  40  10   0  50
Colville       50  51  41  66  40  74 /  90  90  80  30   0  10
Sandpoint      48  50  42  58  44  65 /  90 100  90  40  10  10
Kellogg        48  49  43  59  43  64 /  90 100  90  30   0  20
Moses Lake     53  61  42  70  48  69 /  90  80  10   0  10  30
Wenatchee      51  61  46  68  51  67 /  90  70   0   0  20  40
Omak           53  61  43  68  46  70 /  90  90  20  10  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Saturday morning for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...Flood Watch through late tonight for East Slopes Northern
     Cascades-Okanogan Highlands-Okanogan Valley-Waterville
     Plateau-Wenatchee Area.

     Flood Watch through Saturday morning for Lower Garfield and
     Asotin Counties-Moses Lake Area-Northeast Blue Mountains-
     Spokane Area-Upper Columbia Basin-Washington Palouse.

&&
Hazardous weather outlook, May 16, 4:06 AM PST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
506 AM PDT Thu May 16 2019

IDZ002>004-026-027-171215-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
506 AM PDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon
and evening over the south Idaho Panhandle.  Storm storms may be
strong and capable of producing heavy rain, hail, and gusty winds.
Urban and small stream flooding as well as mud slides are also
possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The threat of flooding will continue into Friday as rain continues.
More rain is possible late in the weekend and early next week.

IDZ001-WAZ031>038-041>044-171215-
Northern Panhandle-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
506 AM PDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms may develop this afternoon over much of
Central and Eastern Washington into the North Idaho Panhandle. These
storms will produce heavy rain and gusty winds. Urban and small
stream flooding as well as mud slides are also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The threat of flooding will continue on Friday mainly south of
Highway 2 as rain continues.  More rain is possible late in the
weekend and early next week.

In the hours before

Special weather statement, May 16, 1:22 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
222 PM PDT Thu May 16 2019

IDZ027-162200-
Lewis and Southern Nez Perce Counties ID-
222 PM PDT Thu May 16 2019

...SPECIAL WEATHER STATEMENT...

At 221 PM PDT, Doppler radar was tracking a strong thunderstorm near
East Kamiah, or near Kamiah, moving north at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kamiah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4640 11623 4640 11619 4630 11613 4626 11608
      4625 11604 4623 11601 4621 11605 4621 11615
      4615 11620
TIME...MOT...LOC 2121Z 179DEG 24KT 4615 11611

Wilson

The radar

The Spokane radar (KOTX), 30 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 funnel cloud, 1 debris flow. Local standard time, as filed.

Funnel Cloud, Lincoln

When
May 16, 2:10 PM PST to 2:20 PM PST
Where
Lincoln County, 2.37 mi ESE of Edwall to 2.35 mi ENE of Edwall
Reported by
Public
Coordinates
47.483, -117.906

A member of the public photographed a small funnel cloud north of Interstate 90 over uninhabited land in Lincoln County near the border with Spokane County.

Flood, Spokane

When
May 16, 2:30 PM PST to 4:00 PM PST
Where
Spokane County, 1.38 mi SW of Linwood to 1.34 mi SW of Linwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
47.716, -117.440

Water over a foot deep at the intersection of Francis Road and Cannon street stalled cars in the intersection and disrupted traffic.

Debris Flow, Spokane

When
May 16, 3:30 PM PST to May 17, 4:00 AM PST
Where
Spokane County, 0.8 mi E of George Wright Afb to 1.03 mi E of George Wright Afb
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
47.681, -117.453

Mud and rocks washed down a ravine onto TJ Meenach Drive disrupting traffic and causing the closure of the road through the night as crews cleaned up the debris.

Flood, Spokane

When
May 16, 3:30 PM PST to May 17, 11:00 AM PST
Where
Spokane County, 1.43 mi SSW of Spokane to 1.4 mi SSW of Spokane
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
47.652, -117.435

The Walnut Street Interstate 90 on ramp was closed through the night due to flood waters and debris on the ramp and adjacent intersection.

Flood, Spokane

When
May 16, 3:30 PM PST to 5:00 PM PST
Where
Spokane County, 2.55 mi SE of Linwood to 2.61 mi NE of Spokane
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
47.700, -117.387

Heavy rain caused flooding of hallways at Rogers High School.

Flood, Spokane

When
May 16, 3:30 PM PST to 5:00 PM PST
Where
Spokane County, 1.41 mi SSW of Spokane to 1.38 mi SSW of Spokane
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
47.653, -117.436

Heavy rain caused water in hallways and flooding through basement windows at an apartment complex.

Flood, Spokane

When
May 16, 3:30 PM PST to 5:00 PM PST
Where
Spokane County, 0.94 mi SSW of Spokane to 0.98 mi SSW of Spokane
Cause
Heavy Rain
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
47.657, -117.427

Heavy rain caused flooding in stairwells and onto the stage at the Martin Woldson Fox Theater. The front entrance area was also inundated and caused the cancellation of a scheduled concert.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818433, 818445, 818440, 818446, 818448, 818450, 818455.